Tinnitus Caused by Antibiotics


Tinnitus is a condition that can affect one or both ears. Sounds described as ringing, humming, roaring, whistling or buzzing noises actually come from inside the ear. The sounds are usually continuous, and therefore, can be annoying to the point of affecting a person's quality of life. Tinnitus can also cause some hearing loss. Anyone can be affected, as there are many different causes for the condition. A side effect of certain medications, including antibiotics, can cause tinnitus.


  • Medications categorized as being ototoxic are those which can adversely affect the cochlea or vestibular structures in the ear. Antibiotics are among the classifications of drugs that can produce side effects such as dizziness, vertigo, tinnitus or hearing loss. One or more of these side effects may occur. Depending on the type of antibiotic prescribed, the amount of the dosage, and length of time in which the drug is taken, damage to the cochleovestibular system may be treatable. There are several different types of antibiotics that can be potentially ototoxic. In some cases, damage can be permanent.

Amino glycosides

  • Amino glycosides are a class of antibiotics effective against certain types of bacterial infections. Gentamicin toxicity in particular has been associated with balance and visual problems when given intravenously in high doses. Although this is an antibiotic that doctors prescribe often, according to the American Hearing Research Foundation, Gentamicin toxicity accounts for 15 to 50 percent of all cases of bilateral vestibulopathy which occurs when the balance mechanisms in both inner ears are damaged.


  • The drug Erythromycin, frequently prescribed to treat bacterial infections, is also used to prevent endocarditis and rheumatic fever attacks. Potential side effects when given intravenously in high doses include tinnitus and hearing loss. There are reports of fewer side effects when the medication is given orally and in smaller dosages.


  • Vancomycin is a strong antibiotic generally only prescribed to fight bacterial infections that are resistant to penicillin and other antibiotics. Ringing in the ears is a possible side effect when the drug is administered intravenously. If you experience this symptom or other adverse reactions such as hearing loss, shortness of breath, swelling of the face, severe bloody or watery diarrhea, or are unable to urinate, seek immediate medical attention.

Signs of Ototoxicity

  • Developing tinnitus in one or both ears is one of the most common signs of ototoxicity. Other symptoms that can develop include the worsening of already existing tinnitus, a feeling of fullness or pressure in the ears, hearing loss or vertigo.


  • There are numerous other types of medications that can cause ototoxicity (see Resources below). These include aspirin and other nonsteroidal anti-inflammatory drugs in addition to quinine. Any toxic effects are usually reversible once these medications are discontinued. Loop diuretics are usually ototoxic when given intravenously in high doses to treat kidney failure or acute hypertension. Chemotherapy drugs used in the treatment of cancer can also cause toxic effects; however, carefully monitoring the levels of these drugs in the bloodstream can help to minimize the side effects. Tricyclic antidepressants have been known to cause or worsen existing tinnitus in some individuals.


Promoted By Zergnet


You May Also Like

Related Searches

Read Article

This Is the Beauty Routine of a Finance Editor

Is DIY in your DNA? Become part of our maker community.
Submit Your Work!